Cyanide Poisoning

Sponsored Links

Overview of Cyanide Poisoning

Cyanides are the salts of hydrocyanic acid and are among the most poisonous substances known. It has a characteristic of ‘bitter almond’ smell. Cyanide poisoning occurs mainly from breathing hydrogen cyanide gas or cyanide dust but can also occur by absorption through the skin following contact with solutions of cyanide salts or even with hydrogen cyanide in the air. Cyanide can induce a life-threatening poisoning.1 Such poisoning is a medical emergency that requires prompt recognition and immediate treatment.

Cyanide poisoning presents in many forms. Industrial intoxications occur due to use of cyanide compounds as reaction products. Smoke inhalation from residential fires is often responsible for domestic cyanide poisonings. Suicidal poisonings are rare.

Cyanide poisoning deprives oxygen to the cells in the body, particularly that of the heart and brain, resulting in CNS and cardiovascular dysfunction. Symptoms of mild-to-moderate poisoning include general weakness, headaches, dizziness, unsteadiness, a feeling of suffocation, nausea, rapid heart rate, difficulty in breathing, skin irritation and irritation in nose and throat. Exposure to high concentrations of the chemical can result in death within seconds to minutes. Survivors of significant poisonings can have long-term neurologic dysfunction.2

First Aid of Cyanide Poisoning

First aid procedures for cyanide poisoning are as follows and these should be done with utmost speed:

  • Remove the person from contaminated area to fresh air.
  • Look for evidence that cyanide poisoning has actually occurred (such as cyanide splash or spill, smell of bitter almonds, etc.)
  • Remove contaminated clothing and wash any parts of the body that had come in contact with cyanide.
  • If cyanide has been swallowed and the patient is conscious, make him/her vomit.
  • If pulse is absent, start external cardiac massage.
  • Give oxygen if breathing has stopped. Start artificial respiration using oxygen and a suitable mechanical device such as a bag and mask.
  • Continue resuscitation until medical assistance arrives or transfer to the nearest hospital

.Hospital treatment for significant poisonings includes aggressive supportive care and administration of antidotes such as sodium nitrite, sodium thiosulfate and hydroxocobalamin.3

Do’s and Don’ts

  • Use gloves to handle contaminated skin and or clothes.
  • Do not attempt mouth-to-mouth resuscitation in view of the danger of poisoning to the rescuer.
  • In cases of residential fire, as cyanide is lighter than air, it rises. Therefore, if you are unable to move away from the gas, lie on the floor or ground and take shallow breaths.


1.Baud FJ. Cyanide: Critical issues in diagnosis and treatment. Hum Exp Toxicol. 2007; 26(3): 191–201.

2.Morocco AP. Cyanides. Crit Care Clin. 2005; 21(4): 691–705.

3.Mannaioni G, Vannacci A, Marzocca C, et al. Acute cyanide intoxication treated with a combination of hydroxycobalamin, sodium nitrite, and sodium thiosulfate. J Toxicol Clin Toxicol. 2002; 40(2): 181–183.

Sponsored Links

Written by: healthplus24 team
Date last updated: May 02, 2015